Seven Gold Coast teenagers remain in hospital - four of them in a critical condition and two others in a serious condition - after overdosing on a mystery drug at Saint Stephen's College in Coomera yesterday.
Police are still waiting for toxicology results to determine exactly what they consumed, but there are reports the group had taken a Russian-designer, anti-anxiety drug called Phenibut, which is banned in Australia and was only last month added to the Therapeutic Goods Administration's poison schedule.
The Year 10 students reportedly used Snapchat to film themselves holding and swallowing the drugs, sending it to classmates before things took a turn for the worse. Paramedics who were first on scene say some of the boys were falling in and out of consciousness, while others experienced nausea-like symptoms, similar to the effects of fantasy of GHB.
Police overnight launched a major investigation into how the group got their hands on the drug, seizing several mobile phones. They will explore whether the drugs could have been obtained via the 'dark web'
But Dr Monica Barratt from the National Drug and Research Centre believes it's not that difficult to purchase them.
"It is quite easy to do from what we could see, Phenibut is available online through websites - not necessarily needing to go to the dark web - this is a drug that is approved for use in Russia as a clinical treatment but it is not approved for use in the US, Australia and in Europe," Barratt told Seven.
Pic: An international website selling Phenibut, which offers shipping to Australia.
Phenibut is a central nervous system depressant that can be used to treat anxiety, insomnia, stress, fatigue, alcoholism, depression and PTSD. It's recommended that no more than 3 grams of the drug be consumed in a 24-hour period, there are reports the boys involved may have taken up to 7 grams at once.